Florida, 2010

Lightning Strikes in Florida, August 1 to 2, 2010

August 1 to 2, 2010 · NWS TBW · 3 events in 2 counties and zones

A stalled and dissipating frontal boundary was in place to the north of the area with high pressure ridging across south Florida. Scattered afternoon thunderstorms developed in the moist west to southwesterly flow each afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$435,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A stalled and dissipating frontal boundary was in place to the north of the area with high pressure ridging across south Florida. Scattered afternoon thunderstorms developed in the moist west to southwesterly flow each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 1, 12:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 12:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
130 PM EDT SUN AUG 1 2010

.SHORT TERM...
TONIGHT THROUGH TUESDAY...STRONG U/L RIDGE WILL MOVE OVER THE LOWER
MISSISSIPPI VALLEY ON MONDAY WITH HEIGHTS BUILDING OVER THE
SOUTHEAST U.S. AND FLORIDA.  THIS WILL REINFORCE THE HEAT AND
HUMIDITY ACROSS THE FORECAST AREA EARLY IN THE WEEK.  WEAK WESTERLY
BOUNDARY LAYER FLOW WILL CONTINUE MONDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE COASTAL COUNTIES DURING THE
MORNING AND EARLY AFTERNOON PUSHING INLAND BY MID TO LATE
AFTERNOON.  SLIGHTLY COOLER AIR ALOFT WILL INCREASE INSTABILITY WITH
GREATER AREAL COVERAGE OF THUNDERSTORMS THAN PAST SEVERAL DAYS.
BOUNDARY LAYER FLOW WILL SHIFT LIGHT EASTERLY ON TUESDAY WITH BEST
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE COASTAL COUNTIES ALONG
THE WEST COAST SEABREEZE BOUNDARY DURING THE AFTERNOON.  FLOW MAY BE
TOO WEAK TO PUSH THE EAST COAST BOUNDARY ACROSS THE STATE WHICH WILL
LIMIT AREAL COVERAGE DECREASING POPS.

&&

.LONG TERM (TUESDAY NIGHT - SUNDAY)...
RIDGING ALOFT CENTERED OVER THE WEST AND CENTRAL GULF COAST WED WILL
SLIDE WEST AS AN INVERTED TROUGH MOVES WEST. THE TROUGH SLIDES
ACROSS FL THU AND THEN OUT OVER THE GULF FRI WITH UPPER RIDGING
BUILDING BACK IN FROM THE EAST SAT AND SUN. SURFACE HIGH PRESSURE
OVER THE ATLANTIC INITIALLY RIDGES TO THE SOUTHEAST U.S. BUT
GRADUALLY SAGS SOUTH...REACHING CENTRAL FL FOR THE WEEKEND.

SOME SLIGHTLY DRIER AIR WILL WORK IN BEHIND THE UPPER TROUGH BUT
STILL MOIST ENOUGH TO SUPPORT SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS...WITH POPS IN THE 30-40 PERCENT RANGE...THAT WIND
DOWN TO ISOLATED IN THE EVENINGS. THE SURFACE RIDGE WILL MAINTAIN
EAST AND SE LOW LEVEL FLOW WITH A RELAXED GRADIENT THAT WILL PERMIT
AFTERNOON SEA BREEZES...PROVIDING A FOCUS FOR CONVECTION.
TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL BY A COUPLE OF
DEGREES OR SO.

THE GFS/DGEX/ECMWF ARE FAIRLY CONSISTENT THROUGH THE BULK OF THE
PERIOD. HOWEVER...THEY BEGIN TO DIVERGE AT THE END WITH AN AREA OF
LOW PRESSURE SOMEWHERE TO THE EAST OR SE OF THE STATE. WILL CONTINUE
THE CURRENT FORECAST TREND INTO THE LAST COUPLE OF DAYS...RESERVING
THE OPTION TO MAKE FUTURE ADJUSTMENTS.

&&

.AVIATION...
PREVAILING VFR CONDITIONS FOR THE NEXT 24 HOURS. ISOLD AFTERNOON
TSRA ALONG THE COAST MAY BRIEFLY PRODUCE MVFR VSBY/CIGS AS SW AND
WEST WINDS PUSH ACTIVITY BY THE TERMINALS AND INLAND. WILL LIMIT THE
TAFS TO JUST VCTS AND CB REMARKS. LATE NIGHT/EARLY MORNING SHRA WILL
BE POSSIBLE JUST OFFSHORE BUT WILL LEAVE OUT OF THE TAF AND BEGIN A
CB REMARK LATE MORNING.

&&

.MARINE...
WEAK GRADIENT ACROSS THE REGION WILL KEEP WINDS LESS THAN 15 KNOTS
WITH SEAS 3 FEET OR LESS THROUGH THE PERIOD.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.CLIMATE...
BELOW ARE RECORD TEMPS FOR AUGUST 1ST...
TAMPA               95 SET IN 1993
SAINT PETERSBURG    96 SET IN 2000
LAKELAND            98 SET IN 1961
SARASOTA           101 SET IN 1972
FORT MYERS          97 SET IN 1986

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  92  80  93 /  20  40  20  40
FMY  79  93  79  93 /  20  40  20  40
GIF  78  96  78  95 /  20  50  20  30
SRQ  80  93  79  93 /  20  40  20  40
BKV  78  95  75  94 /  20  50  20  40
SPG  82  93  82  93 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR HILLSBOROUGH-
     MANATEE-PINELLAS-SARASOTA.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Aug 1, 3:39 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
439 AM EDT SUN AUG 1 2010

FLZ039-042-043-048>052-055>057-060>062-065-020000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
439 AM EDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY OVER INLAND
LOCATIONS THIS AFTERNOON AND EVENING. WITH LIGHT WINDS...STORM MOTION
WILL BE SLOW AND THIS CAN LEAD TO LOCALLY HEAVY RAINFALL IN SOME
LOCATIONS. IN ADDITION...FREQUENT LIGHTNING STRIKES AND STRONG
DOWNBURST WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH SOME OF THESE
STORMS.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL AGAIN RISE QUICKLY INTO THE MID TO UPPER 90S
ACROSS ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. THESE HOT
TEMPERATURES ALONG WITH HIGH HUMIDITY VALUES WILL AGAIN CREATE
DANGEROUSLY HIGH HEAT INDICES IN THE 105 TO 110 DEGREE RANGE. A
HEAT ADVISORY HAS BEEN ISSUED FOR
PINELLAS...HILLSBOROUGH...MANATEE AND SARASOTA COUNTIES WHERE
SEVERAL LOCATIONS HAVE NOT HAD TEMPERATURES DROP BELOW 80 DEGREES
OVERNIGHT FOR SEVERAL DAYS.

DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES! TEMPERATURES
CAN RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE
CHANCE FOR HEAT STROKE AND POSSIBLE DEATH. AT RISK
RESIDENTS...INCLUDING SMALL CHILDREN...THE ELDERLY AND
INFIRM...SHOULD REMAIN IN AIR CONDITIONED LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION
EACH DAY THROUGHOUT THE PERIOD. AS A HIGH PRESSURE RIDGE SHIFTS
OVER THE CENTRAL PENINSULA ON MONDAY...WINDS WILL FAVOR A MORE
TYPICAL SUMMERTIME REGIME WITH THE GREATEST AREAL COVERAGE OF
STORMS FOCUSING OVER COASTAL LOCATIONS DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS. LOCALLY HEAVY RAINS...GUSTY WINDS...AND
FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH DAYTIME HIGHS CLIMBING
INTO THE MIDDLE 90S EACH DAY. THESE HOT TEMPERATURES COMBINED WITH
HIGH HUMIDITY VALUES WILL CONTINUE TO PRODUCE DANGEROUSLY HIGH
HEAT INDICES IN THE 105 TO 110 DEGREE RANGE EACH DAY DURING THE
AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

The radar

The Tampa radar (KTBW), 58 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Pasco

When
August 1, 3:00 PM EST
Where
Pasco County, 3.46 mi WNW of Crystal Spgs
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
28.201, -82.221

Lightning struck a barbed-wire fence in a cow pasture and injured a 9-year-old boy who was reaching through the fence to pet a cow. The boy briefly lost consciousness and couldn't move his right side after the strike. He was hospitalized overnight and regained feeling in his right side. The strike also knocked down an 11-year-old boy, a cow, and a calf that were all near the fence, but all stood back up within seconds uninjured. The strike was the first strike in the area, with the thunderstorm moving in shortly thereafter.

Lightning, Hillsborough

When
August 1, 8:47 PM EST
Where
Hillsborough County, 3.86 mi SSW of Wimauma
Property damage
$435,000
Reported by
Newspaper
Coordinates
27.657, -82.329

Lightning struck a home and started a fire that consumed the 5,000 square foot structure and it's contents. The family was out of town at the time, so there were no injuries.

Lightning, Hillsborough

When
August 2, 4:30 PM EST
Where
Hillsborough County, Tampa International Airport
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.980, -82.530

An airlines employee was injured by lightning that struck the outside tarmac or ramp area near where they were standing at Tampa International Airport.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256308, 256304, 256310.